Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 22, NWS Quad Cities, IA

May 8, 2009Des Moines County, Louisa County, Iowa; Henderson County, Mercer County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2009, 7:57 PM CDT for Des Moines County, Louisa County, Iowa; Henderson County, Mercer County, Warren County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2009, 7:57 PM CDT (00:57 UTC)
Expired
May 8, 2009, 9:00 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Des Moines County, IA, Louisa County, IA, Henderson County, IL, Mercer County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 6:10 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:51 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 8, 4:51 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT FRI MAY 8 2009

.UPDATE...
A QUICK UPDATE HAS BEEN SENT TO SPEED UP THE ARRIVAL OF THE
CONVECTION...AND ALSO TO DECREASE EVENING POPS IN THE WEST DUE TO
ITS EARLIER END AS WELL. THIS HAS RESULTED IN HIGHER POPS AROUND
INTERSTATE 80...WHERE IT NOW APPEARS SHOWERS AND THUNDERSTORMS
WILL LIKELY TRACK THROUGH 8 PM. A FEW STRONG STORMS REMAIN QUITE
POSSIBLE...WITH PENNY HAIL THE MAIN THREAT.

...ERVIN...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN
Hazardous weather outlook, May 8, 1:15 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT FRI MAY 8 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090915-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
115 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
NORTH AND WEST OF A LINE FROM THE IOWA MISSOURI BORDER TO FREEPORT
ILLINOIS.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA THIS
AFTERNOON AND EVENING. PLENTIFUL LOW LEVEL MOISTURE AND DAYTIME
HEATING WILL ALLOW THUNDERSTORMS TO DEVELOP BY MID AFTERNOON.
SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY THREAT BEING LARGE HAIL
AND DAMAGING WINDS. ADDITIONALLY...AN ISOLATED TORNADO CANNOT BE
RULED OUT.

ONCE THE SUN SETS THIS EVENING...THE STORMS WILL RAPIDLY LOSE THEIR
INTENSITY AND DISSIPATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER STORM SYSTEM WILL MOVE THROUGH THE AREA LATE TUESDAY INTO
WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS A
THREAT...BUT LIGHTNING WILL BE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING
FOR AREAS WEST OF THE MISSISSIPPI.

In the hours before

Special weather statement, May 8, 4:58 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 PM CDT FRI MAY 8 2009

IAZ051-052-063-064-076>078-082315-
BENTON-IOWA-JOHNSON-KEOKUK-LINN-LOUISA-WASHINGTON-
458 PM CDT FRI MAY 8 2009

...SPECIAL WEATHER STATEMENT...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF KEYSTONE TO KESWICK...MOVING EAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  SOUTH ENGLISH AND MILLERSBURG AROUND 510 PM CDT...
  NORTH ENGLISH...LADORA AND BELLE PLAINE AROUND 515 PM CDT...
  KINROSS AROUND 520 PM CDT...
  PARNELL...LUZERNE AND KEYSTONE AROUND 525 PM CDT...
  WILLIAMSBURG AROUND 530 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...ARE
EXPECTED WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4151 9231 4220 9231 4221 9185 4139 9144
      4139 9229 4151 9236
TIME...MOT...LOC 2157Z 269DEG 25KT 4211 9254 4147 9221

ERVIN
Special weather statement, May 8, 5:23 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT FRI MAY 8 2009

IAZ040-041-051-052-063-064-077-082315-
BENTON-BUCHANAN-DELAWARE-IOWA-JOHNSON-LINN-WASHINGTON-
523 PM CDT FRI MAY 8 2009

...SPECIAL WEATHER STATEMENT...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF GARRISON TO 7 MILES SOUTH OF VICTOR...MOVING EAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  BELLE PLAINE AROUND 530 PM CDT...
  LUZERNE...MILLERSBURG AND LADORA AROUND 540 PM CDT...
  VAN HORNE...MARENGO AND BLAIRSTOWN AROUND 555 PM CDT...
  PARNELL AROUND 600 PM CDT...
  CEDAR RAPIDS AROUND 600 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 45 MPH...ARE
EXPECTED WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4230 9230 4233 9146 4150 9143 4153 9231
TIME...MOT...LOC 2222Z 259DEG 20KT 4224 9239 4164 9230

ERVIN
Local storm report, May 8, 7:02 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     SIGOURNEY               41.33N 92.21W
05/08/2009                   KEOKUK             IA   BROADCAST MEDIA

            KCRG TV IN CEDAR RAPIDS RELAYED A REPORT OF A SEMI
            TRAILER BLOWN ONTO ITS SIDE AS THE STORM MOVED THROUGHT
            SIGOURNEY. TIME ESTIMATED.

&&

MIKEZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:07 PM CDTSevere Thunderstorm WarningDVNHenry, Louisa, Washington41 min
May 8, 7:40 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine49 min
May 8, 8:07 PM CDTTornado WarningDVNLouisa38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.